Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 127, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2012, 4:51 PM CDT for Decatur County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2012, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 25, 2012, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Decatur County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS53 KGLD 252151 SVRGLD KSC039-252245- /O.NEW.KGLD.SV.W.0127.120725T2151Z-120725T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 451 PM CDT WED JUL 25 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS... * UNTIL 545 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KANONA...AND WAS MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... KANONA AND DRESDEN. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 82 AND 98. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. && LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018 TIME...MOT...LOC 2152Z 051DEG 7KT 3979 10036 WIND...HAIL 60MPH 1.25IN $$ THEDE
3 follow-up statements
854 WWUS53 KGLD 252206 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 406 PM MDT WED JUL 25 2012 KSC039-252245- /O.CON.KGLD.SV.W.0127.000000T0000Z-120725T2245Z/ DECATUR KS- 506 PM CDT WED JUL 25 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORCATUR...AND WAS MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... NORCATUR. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 83 AND 99. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. && LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018 TIME...MOT...LOC 2206Z 270DEG 10KT 3980 10026 WIND...HAIL 60MPH 1.00IN $$ THEDE
839 WWUS53 KGLD 252219 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 519 PM CDT WED JUL 25 2012 KSC039-252245- /O.CON.KGLD.SV.W.0127.000000T0000Z-120725T2245Z/ DECATUR KS- 519 PM CDT WED JUL 25 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR COUNTY UNTIL 545 PM CDT... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KANONA. MOVEMENT WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... NORCATUR. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 83 AND 99. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018 TIME...MOT...LOC 2219Z 249DEG 1KT 3981 10031 WIND...HAIL 60MPH 1.00IN $$ THEDE
126 WWUS53 KGLD 252241 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 441 PM MDT WED JUL 25 2012 KSC039-252251- /O.EXP.KGLD.SV.W.0127.000000T0000Z-120725T2245Z/ DECATUR KS- 541 PM CDT WED JUL 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY WILL EXPIRE AT 445 PM MDT/545 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. LAT...LON 3978 10018 3960 10043 3977 10062 4001 10018 TIME...MOT...LOC 2241Z 249DEG 1KT 3981 10030 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:47 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 25, 3:47 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 247 PM MDT WED JUL 25 2012 .SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT) ISSUED AT 1241 PM MDT WED JUL 25 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE TROUGH AXIS CURRENTLY EXTENDING ACROSS NEBRASKA PANHANDLE SOUTH ALONG KS/CO STATE LINE...AND THEN ACROSS OK/TX PANHANDLE. WV IMAGERY SHOWS PLUME OF MID LEVEL MOISTURE EXTENDING NORTH ON LEE SIDE OF ROCKIES ALONG WESTERN EDGE OF TROUGH AXIS. ANOTHER SHORTWAVE TROUGH IS CURRENTLY OVER CENTRAL WY AND SHOULD MOVE EAST INTO NEBRASKA BY THIS EVENING. AT THE SURFACE THE COLD FRONT HAS STALLED JUST SOUTHEAST OF OUR CWA. CLOUD COVER AND CONVECTION HAVE BEEN SLOW TO DEVELOP MUCH FURTHER SOUTH THAN THE EXTREME NW PART OF CWA. AS THE SHORTWAVE OVER CENTRAL WY MOVES EAST GUIDANCE CONTINUES TO SHOW LARGE SCALE ASCENT INCREASING ACROSS THE EASTERN HALF OF THE CWA IN PROXIMITY OF FRONT. AT THIS TIME LATEST HRRR AND RUC WOULD SUPPORT SCATTERED THUNDERSTORMS FORMING GENERALLY EAST OF GOODLAND AND THEN INCREASING IN COVERAGE THROUGH 00Z AS THEY MOVE EASTWARD...QUICKLY ENDING OVER OUR CWA THIS EVENING. NAM CONTINUES TO SHOW ISOLATED ACTIVITY FURTHER WEST ASSOCIATED WITH ELEVATED CAPE AND H7 FRONTOGENESIS THROUGH THE OVERNIGHT PERIOD. CONFIDENCE IS STILL TOO LOW TO INCLUDE ANY THUNDERSTORMS BEYOND THIS EVENING WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE QUICKLY BUILDING OVER THE CWA. I LEFT PATCHY FOG MENTION IN FORECAST OVER EASTERN LOCATIONS...WITH CLAM WINDS AND STABLE AIRMASS SUPPORTING RADIATIVE FOG DEVELOPMENT. GUIDANCE REALLY HAS NOT PICKED UP ON THIS YET...SO I HAVE LEFT FOG COVERAGE LIMITED TO PATCHY. .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 246 PM MDT WED JUL 25 2012 HIGH PRESSURE MOVES INTO THE PLAINS STATES AT THE SURFACE THURSDAY AND FRIDAY AS THE UPPER RIDGE AMPLIFIES OVER THE INTERMOUNTAIN WEST AND MOVES EAST OVER THE ROCKIES. PRECIPITATION CHANCES ARE MINIMAL ON THURSDAY AND THURSDAY NIGHT AS A RESULT. BY FRIDAY EVENING THE SURFACE HIGH MOVES FAR ENOUGH TO THE EAST WITH A LEE TROUGH DEEPENING IN THE VICINITY OF THE FAR EASTERN COLORADO BORDER TO FORM A CONVERGENCE AREA OVER THE WESTERN PORTION OF THE FORECAST AREA AS A SHORT WAVE TROUGH IN THE UPPER LEVEL FLOW MOVES OVER THROUGH THE TOP OF THE RIDGE AND CLIPS THE NORTHERN SECTIONS OF THE FORECAST AREA FRIDAY NIGHT. THIS SETUP WILL BRING A BETTER CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SEVERAL ADDITIONAL SHORT WAVE TROUGHS MAKE THEIR WAY AROUND THE UPPER RIDGE AND CLIP THE FORECAST AREA FROM SATURDAY THROUGH TUESDAY. WITH A SURFACE TROUGH ALSO REMAINING OVER MAINLY THE WESTERN PORTION OF THE FORECAST AREA DURING THIS TIME...THEREFORE EXPECT TEMPERATURES TO REMAIN VERY WARM WITH ADDITIONAL DIURNALLY DRIVEN ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE WESTERN PORTIONS OF THE FORECAST AREA. BY THE MIDDLE OF NEXT WEEK...CURRENT INDICATIONS ARE THAT THE UPPER RIDGE WILL AMPLIFY FURTHER AND MOVE MORE OVER THE PLAINS STATES...SENDING THE SHORT WAVE IMPULSES FURTHER NORTH THROUGH THE NORTHERN PLAINS AND POSSIBLY DECREASING THE POSSIBILITY OF PRECIPITATION ACROSS THE CENTRAL HIGH PLAINS REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1101 AM MDT WED JUL 25 2012 SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE SOUTHWEST TO THE NORTHEAST EARLY IN THE TAF PERIOD. THUNDERSTORMS WILL INCREASE IN COVERAGE AS UPPER LEVEL DISTURBANCE SHIFTS SOUTH AND EAST OVER THE AREA...WITH THUNDERSTORM ACTIVITY POSSIBLY IMPACTING TERMINALS LATE THIS AFTERNOON AND EARLY THIS EVENING. GUSTY NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND THEN DECREASE BY THIS EVENING AS FRONTAL ZONE SHIFTS SOUTHEAST. MVFR CONDITIONS IS POSSIBLE LATE TONIGHT/EARLY THURSDAY MORNING AT KMCK AS A RESULT OF PATCHY FOG DEVELOPING UNDER SURFACE HIGH PRESSURE. CONFIDENCE WAS TOO LOW TO PREVAIL THESE CONDITIONS AT THIS TAF ISSUANCE...SO LEFT VIS/CIGS VFR FOR NOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...LOCKHART AVIATION...DR
Hazardous weather outlook, Jul 25, 11:19 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT WED JUL 25 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1019 AM MDT WED JUL 25 2012 /1119 AM CDT WED JUL 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS EVENING...WITH THE BEST CHANCE FOR STORMS THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 25, 4:46 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 346 PM MDT WED JUL 25 2012 KSZ003-252215- DECATUR- 446 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KANONA...MOVING SOUTHWEST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3960 10043 3978 10061 3993 10033 3979 10018 TIME...MOT...LOC 2147Z 051DEG 7KT 3980 10035 THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:46 PM CDT | Special Weather Statement | GLD | Decatur | 29 min |
| Jul 25, 5:15 PM CDT | Special Weather Statement | GLD | Norton | 30 min |
| Jul 25, 5:38 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 2 hr |
| Jul 25, 5:49 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jul 25, 5:55 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
| Jul 25, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 31 min |
| Jul 25, 6:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.